Anyone have experience with Clonodine??

Discussion in 'General Parenting' started by sandman3, Feb 26, 2008.

  1. sandman3

    sandman3 New Member

    They're starting difficult child 2 on a very small dose of Clonodine today to see if it will help with his aggression and constant fidgeting. Anyone have any experience with this drug, I don't know much about it! Looks like we're looking at a full week 2 of inpatient for him while they tweak his medications still.....still tired but holding on!
  2. mama2boys

    mama2boys New Member

    My 7 year old son was on clonodine with the Catapres I patch for nearly 3 years. He was diagnosis as ADHD when 4. We found that the patch helped control the incessant talking and walking. It helped a little with impulsivity and distraction. Side effects on the lose dose were sleepiness, always cold, some stomach aches. After about 2.25 years we found that it wasn't helping as much and increased the dose to Catapres II. This made him too sleepy and it increased his aggravation and aggression. We took him off completely this month. Now we are on the trial and error ride - Metadate didn't work (very aggressive), will try Tenex next.

    When difficult child went on the medication I was so afraid he would go to sleep and not wake. They sleep very soundly. My suggestion is Keep him near the first few times.

    Good luck.
  3. Shari

    Shari IsItFridayYet?

    We use this for my son for sleep and PRN only. We tried using it for hyperactivity and agression but it made him more aggressive. It works for a lot of kids, tho.
  4. 4sumrzn

    4sumrzn New Member

    My difficult child just started it recently. There is NO sleepiness for her, we can tell it calms her though. Right now, she takes 2 doses a day on school days & 3 doses on days off school.....these are all before 4pm. As far as the aggression...she has always been aggressive & it calmed more when she was off of stimulants....still there though. I haven't noticed a change on this medication one way or another in that area.
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child uses it for sleep and for helping with some of his ADHD issues. It works great for sleeping and he takes a lesser dosage in the morning and at noon for the ADHD. It does help somewhat with the ADHD.
  6. bubby5747

    bubby5747 New Member

    My son is 5 years old, and has ADHD... He was diagnosed after a neurological disorder. I didn't want to throw him on Riddalin due to all the side affects. He is on Clonodine, he takes a 1/2 in morning, 1/2 in afternoon and a full tab at bed time. I love the medication, he has his own personality now. When he wasn't on it, he couldn't decide what he wanted for lunch none the less, decide what to wear when he got up. He used to fidgit all the time, and was never able to sit still. His mind could never keep his mind on something that his teacher would try to teach him. He is now a wonderful, cheerful and full of energy little boy. He is now going to be introduced to the daily patch for Clonodine.
  7. TerryJ2

    TerryJ2 Well-Known Member

    Hi Sandman, welcome.
    My difficult child has been using it for 4 yrs and it has really calmed him down. We use it sort of like an adult would use Xanax, as well as for bedtime.

    Best of luck!
  8. ML

    ML Guest

    It has been a godsend for us in terms of sleeping. He takes more at night and much smaller amount in the morning. It has helped calm him down and helped to reduce his tics. Good luck.
  9. seriously

    seriously New Member

    The FDA memo approving clonodine extended release for pediatric use. includes information on titration of the dose and notes that suddenly stopping it may lead to withdrawal symptoms.

    Note that the clinical trials used as the basis for this approval only lasted for 5 weeks so use of the medication for longer than 5 weeks may produce additional side effects than those listed.

    The physician prescribing stimulants and clonodine should be aware of family history of early onset heart disease, high blood pressure or other signs of cardiovascular problems as well as all the other medications/supplements the child is taking. I would say that the child should have had a recent physical or the doctor should at the minimum have listened to the heart/lungs and taken the child's blood pressure and heart rate before rxing these medications.

    Although extremely rare, many psychiatric medications carry an increased risk for sudden death due to cardiac rhythm changes so these measures should be standard practice before prescribing these medications.
  10. TerryJ2

    TerryJ2 Well-Known Member

    Note that the clinical trials used as the basis for this approval only lasted for 5 weeks so use of the medication for longer than 5 weeks may produce additional side effects than those listed.

    Good point.
  11. Shari

    Shari IsItFridayYet?

    This is another ancient post...